How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Vikas Your Own Question
Dr. Vikas
Dr. Vikas, Psychiatrist
Category: Mental Health
Satisfied Customers: 2238
Experience:  MBBS ; M.D Psychiatry, MS. Health Informatics
4079050
Type Your Mental Health Question Here...
Dr. Vikas is online now
A new question is answered every 9 seconds

Dr. Vikas I am confused about what the treatment should result.

Resolved Question:

Dr. Vikas: I am confused about what the treatment should result. When my husband takes less medicine and certain ones, he is calm and can walk a little and can eat and sleep at night for 3 or 4 hours even if he is sleepyn during day time. If he takes all medicines (6 or 7 kinds a day), he become very dull, do not want to eat and move, and cannot sleep at night. Some of the medicinces after he takes, he become more anxiety and impatient and bad temper than before he gets treatment. Sould we avoid the medicines cause him dull and more anxiety or we need to continue them because his bad reactions are treatment reactions before his illness is cured? Jean
Submitted: 5 years ago.
Category: Mental Health
Expert:  Dr. Vikas replied 5 years ago.

Hello Jean,

I guess, this problem can be solved by adjusting the dose and timing of some medicines.

Will it be possible for you to enlist all those medicines along with their dose which makes him dull, lethargic or cause difficulty in sleeping?

Thanks

Vikas
Customer: replied 5 years ago.

Doctor: I have given you the lists last time. You told me to talk to my husband's doctor directly.

 

Now, my question is what is correct reactions to these medicines. Do these bad reactions to the medicines are necessary because before the illness be cures, he will feel really bad for a while. Some doctor told me that and insist him to take all medicines that causes him bad reactions. Jean

Expert:  Dr. Vikas replied 5 years ago.

O.K Jean, I will get back to you once I have gone through my previous questions. It may take some time as I am currently very busy, will try to reply you today only.

Regards

Vikas
Expert:  Dr. Vikas replied 5 years ago.

Hello Jean,

You told me earlier that he is taking only three medicines currently - Lithium, Sertraline and Mirtazapine.

I also suggested some modifications

"Both Mirtazapine and Lithium are very sedative in nature and we usually tell our patients to take it at night. He can discuss with his doctor about changing the timings of these two medicines to be taken at night and most likely this will help him in sleeping at night but not during the day time. Sertraline can both be activating and sedating in some patients. In his case, it appears to be activating and could be tried in morning.So to summarize, if he start taking Lithium and Mirtazapine at night and sertraline which appears to be activating in his case in morning this should help.

I also prefer to use only one antidepressant, either mirtazapine or sertraline in patients suffering form Bipolar disorder. If he is more comfortable with Mirtazapine alone, I guess there is no harm in requesting his doctor to increase the dose of Mirtazapine and slowly taper down Sertraline.
"

Have you spoken to his doctor about these modifications or he is still taking all the three medicines as earlier?
Customer: replied 5 years ago.

Dear Doctor:

 

You did not answer my question. What I want to know is whether bad reaction from medicines are normal before the illness is cured? If it is not normal, we can change the medicines time or dose. If it is nomal, we need to stay with them. I thought medicine should cause good reaction. But our docotr says something like that bad reaction is nomal and he needs to be like that for a while before the illness is cured. Jean

Expert:  Dr. Vikas replied 5 years ago.

Jean, nearly all medicines do have some side effects (bad reaction) which usually appears while starting the medicine or increasing the dose. These side effects are usually transient in nature and goes away with time. Most of the side effects go away within 2 -3 weeks sometimes longer, but in case, if they persist for too long or are not tolerable, a doctor may decide to change the medicine.

Also most of the medicines used in mental illness may take some time to be effective while side effect appears early and may be that is why your doctor is saying this " he needs to be like that for a while before the illness is cured."
Dr. Vikas and 3 other Mental Health Specialists are ready to help you